| Catalog Number |
J318H |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
01/01/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 9/25/2023.H6 component code: g07002 - device not returned.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Additional information was requested, the following was obtained: was there any adverse consequence associated with the patient? no - did the needle fall into the patient? yes if yes, ¿ were x-rays taken to locate the needle piece(s)? no ¿ what measures were taken to retrieve the broken piece? directly pickup with needle holder ¿ was there any additional tissue damage as a result of searching for the needle piece? no ¿ what tissue structure the broken needle was located? subcutan tissue ¿ what is the surgeon's opinion of consequences to the patient? no consequences - were there any unexpected outcomes or complications as a result of the prolonged surgery time? longer surgery - how long (in minutes) did the surgery prolong? 10-15 minutes - what tissue was being sutured when the event occurred? subcutan tissue - was additional dissection required in other organs/tissues other than the target tissue? no - was there any change in the patient¿s post operative care due to the prolonged procedure? no - did the event occur during one or multiple patient procedures? yes - what is the total number of procedures? ???? - have any of these events been previously reported to ethicon? if so, provide the respective reference number(s).No did the event of needle breakages occur during one procedure? or did it occur at multiple patient procedures? if so, how many procedures? please indicate how many times did needle breakage occur during each procedure? - customer reported it´s happen at multiple procedures but they has no more information or known the frequency the single complaint was reported with multiple events.There are no additional details regarding the additional events.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Related reports: 2210968-2023-07051.
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and suture was used.During use on the patient it was noted that the needle broke.The needle broke off (after 2nd stitch, subcutaneous tissue).Happened several times with different blisters.Needle fell into the situs, was immediately recovered.Procedure was finalized with same like product.Procedure was delayed.There were no patient consequences reported.Additional information was requested.
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H3 analysis summary (b01): the product was returned to ethicon for evaluation.Visual inspection evaluation was conducted on the returned devices.The returned sample determined that it was received, one detached needle and two needle suture pieces that pertain to product code j318h.During visual inspection of the returned samples, it was observed that one of the three needles was observed to be broken at the swage area.The sample with the cracked barrel will be shipped to hsa for further analysis.In the remaining two samples a resistance test was performed on both needles and the results were observed to be within the specifications.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.No conclusion could be reached due to the condition of the returned samples.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Additional analysis summary (b01): the product received for analysis was identified as product code j318h.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope (sem) was used to examine the fracture surface and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.There is no evidence of any material flaw that would cause premature failure.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.H3 analysis summary (b03): the product was returned to ethicon for evaluation.Visual inspection and functional testing were conducted on the returned device.The returned sample revealed that it was received twenty-five unopened samples that pertain to product code j318h.As per the sampling plan, a visual inspection was performed on thirteen samples, the packet was opened.The swage and attachment area were noted as expected.The tip and body of the needle were examined under magnification and no anomalies or issues related to needle breakage were found.In addition, the samples were tested by resistance test to needle and met the requirements.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: to avoid this kind of damage: grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 12/22/2023.Additional information: h3 investigational summary: the product received for analysis was identified as product code j318h.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed at the suture attachment of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope was used to examine the fracture surface and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.